Nebraska, 2024

Damaging Wind in Nebraska, July 12, 2024

July 12, 2024 · NWS CYS · 1 event in 1 county or zone

A couple strong to severe thunderstorms moved southeast out of the Black Hills area into the northern Nebraska panhandle late in the evening on the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A couple strong to severe thunderstorms moved southeast out of the Black Hills area into the northern Nebraska panhandle late in the evening on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 12, 8:42 PM MST, 13 minutes earlier. Its key messages:

  • Very hot temperatures are likely across all of southeast Wyoming and the western Nebraska Panhandle this weekend through early next week. A Heat Advisory has been issued for portions of southeast Wyoming Friday afternoon, and for all areas east of the Laramie Range for this weekend.
  • Widespread precipitation possible Monday and Tuesday with a brief cooldown Monday through Wednesday. Warmer, drier conditions return Thursday onward.
Area forecast discussion, Jul 12, 8:42 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
942 PM MDT Fri Jul 12 2024

.KEY MESSAGES...

- Very hot temperatures are likely across all of southeast
  Wyoming and the western Nebraska Panhandle this weekend
  through early next week. A Heat Advisory has been issued for
  portions of southeast Wyoming Friday afternoon, and for all
  areas east of the Laramie Range for this weekend.

- Widespread precipitation possible Monday and Tuesday with a
  brief cooldown Monday through Wednesday. Warmer, drier
  conditions return Thursday onward.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 216 PM MDT Fri Jul 12 2024

Most likely looking at a quiet, but hot afternoon and evening across
the CWA. Hi-Res guidance has trended precipitation chances down from
earlier runs. Lack of any real cumulus field across the plains and
high terrain is also indicative of decreased precipitation chances.
There is a bit of a cumulus field over and south of the Black Hills,
which could lead to a Dawes County clipper later this afternoon and
again later tonight per the HRRR. As usual with such hot and dry
conditions, the main concern with any storms will be strong gusty
winds. Cannot rule out wind gusts over 60 MPH with storms.

Models continue to remain in excellent agreement regarding hot
temperatures over the weekend. The next few days will be some of the
hottest of the season thus far, with many locations in the running
to break a few records. Over the next day or so, the upper-level
high over the Great Basin will gradually shift eastward, settling
over Colorado by Sunday. Compared to previous runs, both the GFS and
ECMWF have trended 700 mb temperatures down slightly. Ranging from
roughly +16C to +20C, temperatures will of course still be very hot,
with afternoon highs in the 90s to low 100s. Saturday potentially
could be the hottest day of the weekend, as models show the
warmest 700 mb air in place during this time. Less afternoon
cloud cover will also likely lead to warmer temperatures
Saturday afternoon. Heat Advisories remain in place for much of
southeast Wyoming and the Nebraska panhandle through the
weekend.

Aside from the heat, precipitation chances could be possible
Saturday and Sunday. Decreased PoPs Saturday afternoon as the
HRRR was not showing much in the way of convection across the
CWA. Model soundings from the GFS also paint a very dry picture
during the day Saturday. Very profound inverted-v profiles and
lack of any decent mid-level moisture could lead to the
development of high based clouds, but not much else.
Precipitation chances look a bit better later Sunday afternoon.
Increased mid-level moisture will lead to more cloud cover on
Sunday, with models showing increased chances for scattered
convection.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 216 PM MDT Fri Jul 12 2024

The upper-level ridge that has been impacting the region and
bringing in near-record high temperatures will begin to breakdown
starting Monday. An upper-level trough is progged to propagate
eastward along the United States/Canada border, forcing the ridge to
weaken an be pushed back to the west throughout the day. A 594dam
high will remain centered across the Four Corners region, ushering
in Monsoonal moisture around the high and into southeast Wyoming and
western Nebraska. As the ridge weakens and the high is pushed over
the Four Corners region, zonal flow will develop overhead with a
500mb shortwave pushing through. Atmospheric moisture will increase
significantly as upper-level southwesterlies and surface
southeasterlies bring in Monsoonal and Gulf moisture. PW values will
surge to over an inch for western Nebraska and most of southeast
Wyoming. A weak cold front associated with the upper-level trough
will slide across the region and interact with well above average PW
values and southeasterly flow, leading to the development of showers
and thunderstorms. With PW values well over an inch and weak
steering flow, heavy rainfall is possible on Monday with the passage
of the cold front. Some strong storms may be possible as modest
instability will exist across the region. This setup will need to
continued to monitored to assess the threat of severe weather for
Monday. Increased cloud cover is expected as well due to the
additional moisture across the region. High temperatures will be in
the mid-80s to mid-90s area wide.

Slightly cooler temperatures are forecast for Tuesday behind the
passing cold front on Monday. Highs are progged to be in the low-80s
to low-90s area wide. The upper-level ridge will attempt to
redevelop and restrengthen west of the CWA, but the 500mb high
remains in place across the Four Corners region and slightly wobbles
back to the west. The continued presence of the high over this
region will favor Monsoonal moisture being advected into the region
for another day. Similar to Monday, surface southeasterlies will
advect in additional Gulf moisture leading the PW values once again
above an inch for the Nebraska Panhandle and far southeast Wyoming.
A 700mb trough off to the northeast will lead to northwesterly flow
at this level and slightly cooler temperatures as cooler air moves
into the region. With a few passing 500mb vorticity maxima, showers
and thunderstorms are favored for Tuesday once again. Steering flow
will be weak again, leading to the potential for heavy rainfall
across the region for Tuesday. Severe weather may be more favored
for Tuesday as more MLCAPE will be available across the Nebraska
Panhandle. However, forcing across the region will be slightly
weaker as a very week cool front pushes through.

For the remaining long term forecast, the upper-level ridge will
continue to try to build across the western CONUS with primarily
northwesterly flow over the region Wednesday through the weekend.
The ridge is progged to strengthen and move easterly throughout the
latter half of the week. Therefore, a warm up is expected beginning
Thursday and continuing through the weekend. Next weekend does not
look as hot as what is currently ongoing across southeast Wyoming
and western Nebraska, but temperatures will be back into the 80s and
90s everywhere. With the ridge moving back overhead, precipitation
chances will begin to decrease for the latter half of the week. Some
daily chances for a shower or thunderstorm off the higher terrain
exist, but coverage will be much less than what is expected Monday
and Tuesday. Wednesday will be the coolest day of the week with
highs in the upper-70s to mid-80s area wide.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 938 PM MDT Fri Jul 12 2024

West northwest flow aloft will continue. Mostly clear skies will
prevail, with periods of scattered to broken clouds from
10000 to 12000 feet. Expect occasional thunderstorms at Chadron
until 08Z, producing wind gusts to 40 knots and ceilings near
8000 feet. Winds will gust to 23 knots at the Wyoming terminals
from 15Z to 00Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Heat Advisory from 10 AM Saturday to 8 AM MDT Monday for
     WYZ101-102-107-108-118-119.
NE...Heat Advisory from 8 AM Saturday to 8 PM MDT Monday for NEZ002-
     003-019>021-054-055-095-096.

&&

SHORT TERM...SF
LONG TERM...AM
AVIATION...RUBIN
Hazardous weather outlook, Jul 12, 12:24 PM MST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
124 PM MDT Fri Jul 12 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-131930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
124 PM MDT Fri Jul 12 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Heat Advisory is in place across portions of southeast Wyoming
this afternoon. Please refer to the Heat Advisory for more
details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hot temperatures are expected through the weekend with forecast
high temperatures between 100 to 105 degrees. Heat Advisories are
in effect across portions of southeast Wyoming and the Nebraska
panhandle. Please refer to the heat Advisories for more details.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 12, 6:13 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
713 PM MDT Fri Jul 12 2024

WYZ102-130200-
Niobrara County WY-
713 PM MDT Fri Jul 12 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN NIOBRARA COUNTY THROUGH
800 PM MDT...

At 713 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Morrisey to 15 miles south of
Clareton. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mule Creek Junction and Redbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4310 10405 4338 10478 4350 10478 4350 10406
TIME...MOT...LOC 0113Z 283DEG 19KT 4368 10437 4348 10463

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Jul 12, 7:01 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
801 PM MDT Fri Jul 12 2024

WYZ102-130230-
Niobrara County WY-
801 PM MDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NIOBRARA COUNTY
THROUGH 830 PM MDT...

At 801 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mule Creek Junction, or 23 miles west of Edgemont, moving southeast
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mule Creek Junction and Redbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4338 10406 4303 10406 4334 10444 4347 10432
TIME...MOT...LOC 0201Z 304DEG 21KT 4335 10428

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Jul 12, 7:06 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
806 PM MDT Fri Jul 12 2024

WYZ101-102-130245-
Converse County Lower Elevations WY-Niobrara County WY-
806 PM MDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES THROUGH 845 PM MDT...

At 806 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dull Center, or 31 miles southeast of Wright, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dull Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4309 10469 4336 10520 4350 10515 4350 10453
TIME...MOT...LOC 0206Z 285DEG 21KT 4343 10503

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Jul 12, 7:29 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
829 PM MDT Fri Jul 12 2024

WYZ102-130315-
Niobrara County WY-
829 PM MDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NIOBRARA COUNTY
THROUGH 915 PM MDT...

At 829 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mule Creek Junction, or 17 miles west of Edgemont, moving southeast
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mule Creek Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4335 10406 4332 10405 4309 10406 4330 10434
      4341 10427
TIME...MOT...LOC 0229Z 292DEG 12KT 4331 10418

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Jul 12, 7:46 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
846 PM MDT Fri Jul 12 2024

WYZ101-102-130330-
Converse County Lower Elevations WY-Niobrara County WY-
846 PM MDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NIOBRARA AND
EASTERN CONVERSE COUNTIES THROUGH 930 PM MDT...

At 846 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Dull Center, or 42 miles northwest of Lusk, moving
southeast at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of northwestern
Niobrara and eastern Converse Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4326 10498 4342 10486 4329 10439 4305 10456
TIME...MOT...LOC 0246Z 297DEG 16KT 4331 10484

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Hammer
Special weather statement, Jul 12, 8:32 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
932 PM MDT Fri Jul 12 2024

WYZ102-130400-
Niobrara County WY-
932 PM MDT Fri Jul 12 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NIOBRARA COUNTY
THROUGH 1000 PM MDT...

At 932 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Redbird to 15 miles east of Lance Creek.
Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mule Creek Junction and Redbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4284 10406 4284 10414 4308 10455 4340 10441
      4341 10406
TIME...MOT...LOC 0332Z 283DEG 22KT 4330 10422 4308 10436

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Hammer

The radar

The Rapid City radar (KUDX), 141 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
July 12, 8:55 PM MST
Where
Sioux County, 7.01 mi NE of Montrose
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.001, -103.647

Measured wind gust from sensor along Highway 71 near the South Dakota border.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193038.